Alabama, 2012

Hail in Alabama, May 21, 2012

May 21, 2012 · NWS MOB · 3 events in 3 counties and zones

Thunderstorms developed across southwest Alabama and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across southwest Alabama and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 21, 11:38 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 21, 11:38 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1238 PM CDT MON MAY 21 2012

.AVIATION...[18Z KMOB/KBFM/KPNS TAF ISSUANCES]...VFR CONDITIONS ARE
EXPECTED THIS AFTERNOON AS A SCATTERED TO BROKEN CUMULUS FIELD WITH
BASES OF 6000-7000 FT AGL REMAINS IN THE VICINITY OF THE LOCAL
TERMINALS. LIGHT NORTHERLY WINDS SHOULD GRADUALLY BECOME WEST/
SOUTHWEST AS THE AFTERNOON PROGRESSES. ISOLATED TO SCATTERED TSRA
MAY DEVELOP LATER THIS AFTERNOON INTO THIS EVENING...SOME OF WHICH
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL. WE
WILL CONTINUE TO ONLY CARRY A MENTION OF TS IN THE VICINITY OF THE
LOCAL TERMINALS GIVEN THE RELATIVELY LOW PROBABILITY OF OCCURRENCE.
VFR IS EXPECTED TO OTHERWISE CONTINUE INTO THE EARLY MORNING HOURS
TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 429 AM CDT MON MAY 21 2012/

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...BROAD UPPER LEVEL TROF/LOW
PRESSURE OVER MUCH OF THE SE CONUS THIS MORNING WILL DIG OR BECOME
MORE AMPLIFIED LATER TODAY AND TONIGHT GENERALLY EAST OF THE MS RIVER
VALLEY IN RESPONSE TO SIGNIFICANT SHORT WAVE DIVING SOUTHWARD OUT TO
CANADA AND THE NORTHERN PLAINS STATES. THIS PATTERN LEADS TO THE
INCREASED FORCING OR LIFT IN THE MID LEVELS OVER MUCH OF THE LOWER MS
RIVER VALLEY AND CENTRAL GULF STATES LATER THIS AFTERNOON AND
OVERNIGHT. MOST OF THE MODEL GUIDANCE DEPICTS THIS PATTERN WELL WITH
THE GFS SOMEWHAT OF AN OUTLIER SHOWING THE BETTER FORCING MOVING IN
FROM WEST AND NORTHWEST LATER IN THE DAY OR MOSTLY DURING THE EVENING
AND OVERNIGHT HOURS. BOTH THE NAM AND EURO ARE LITTLE FASTER WITH
THIS SOLUTION WHICH INITIALIZES BETTER WITH CURRENT IR/WV LOOPS OVER
MUCH OF THE CENTRAL AND EASTERN CONUS. LATEST MODEL SOUNDINGS ACROSS
THE CENTRAL GULF REGION CONTINUE TO SHOW A RATHER DRY PATTERN...PWS
RANGING FROM 0.9 TO 1.10 INCHES LATER TODAY... WITH THE BETTER
MOISTURE ADVECTION OCCURRING TO THE NORTHWEST LATER TODAY AND TONIGHT
RESULTING IN BETTER COVERAGE OF AFTERNOON AND EVENING CONVECTION IN
THESE AREAS. LATEST WRF SOLUTION FROM NSSL ALSO DEPICTS DECENT
COVERAGE OF PRECIP ACROSS OUT CWFA TODAY AND TONIGHT LEADING ME TO
INCREASE POPS SLIGHTLY MOSTLY FROM THE NORTHWEST STRETCHING SOUTHEAST
ACROSS OUT FORECAST AREA. DUE TO THE DRIER AIR PRESENT IN THE MID
LEVELS SOME OF STRONGER THUNDERSTORMS MOVING IN FROM NORTHWEST LATER
TODAY COULD PRODUCE GUSTING WINDS AND MAYBE SOME SMALL TO MEDIUM SIZE
HAIL. WETBULB VALUES RANGING FROM 9500 TO JUST ABOVE 10K FT SUPPORT
THIS REASONING. MODEL CAPES ARE RATHER MARGINAL THOUGH WITH GOOD
HEATING LATER TODAY THESE VALUES WILL PROBABLY COME IN A LITTLE
HIGHER BY THIS AFTERNOON AND EARLY THIS EVENING. AS FOR TEMPS WILL
LEAN TOWARDS THE WARMER MAV/MET OR ECMWF GUIDANCE FOR MOST AREAS AND
LIKELY GO A TAD HIGHER OVER SOME EASTERN SECTIONS OF THE CWFA DUE TO
LESS COVERAGE OF PRECIP. FOR MINS TONIGHT WILL LEAN TOWARDS THE
COOLER GUIDANCE MOSTLY DO TO PERSISTENCE. 32/EE

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE...MAINLY FOR INLAND
LOCATIONS NORTH OF HIGHWAY 84.

THE MID LEVEL SHORTWAVE MOVE WILL ACROSS THE FORECAST AREA DURING THE
DAY TUESDAY...PUSHING EAST OF THE AREA AND INTO GEORGIA BY EARLY
TUESDAY EVENING. MODELS ARE IN GOOD AGREEMENT ON QUICKLY SCOURING OUT
THE DEEP LAYER MOISTURE FROM WEST TO EAST THROUGH THE DAY. THIS
RESULTS IN VERY LITTLE CHANCE OF RAIN OVER WESTERN ALABAMA AND INLAND
SOUTHEAST MISSISSIPPI. ENOUGH DEEP LAYER MOISTURE (PW VALUES NEAR 1.2
INCHES) WILL ALIGN WITH THE FORCING OF THE SHORTWAVE TO JUSTIFY
20-30 POPS OVER THE EASTERN FORECAST AREA...WITH THE BEST CHANCE AT
SEEING A SHOWER OR STORM ACROSS SOUTH CENTRAL ALABAMA EAST OF I-65
ESPECIALLY DURING THE FIRST PART OF THE DAY. VERY LITTLE TEMPERATURE
CHANGE WILL BE ASSOCIATED WITH THE WEAK FRONT THAT WILL STALL ACROSS
THE COAST. LOW LEVEL THICKNESSES STILL SUPPORT HIGHS IN THE UPPER 80S
TO NEAR 90 OVER MUCH OF THE AREA. IT WILL BE A FEW DEGREES 'COOLER'
ACROSS THE FAR INLAND ZONES...IN ASSOCIATION WITH SLIGHTLY COOLER 850
MB TEMPS.

TUESDAY NIGHT LOWS ARE SOMEWHAT CHALLENGING AS THERE IS A QUESTION
ON IF THE WEAK FRONT PUSHES OFFSHORE OR LINGERS ACROSS THE SOUTHERN
ZONES. THERE IS A 6-9 DEGREE SPREAD IN MAV/MET NUMBERS WITH THE MAV
BEING THE COOLEST. TRENDED TOWARD THE MAV NUMBERS BUT DID NOT GO
QUITE AS COOL...CONSIDERING THE ECMWF SHOWS DEWPOINTS HIGHER THAN THE
MUCH DRIER GFS. THIS RESULTS IN LOWS IN THE UPPER 50S WELL INLAND
WITH MID TO UPPER 60S ALONG AND SOUTH OF I-10. 34/JFB

LONG TERM (WEDNESDAY THROUGH SUNDAY)...THE AFOREMENTIONED SHORTWAVE
WILL TRANSITION INTO A CLOSED LOW OVER THE CAROLINAS BY MIDWEEK. THIS
WILL BE SHORT LIVED...HOWEVER...AS THE LOW OPENS UP AND QUICKLY MOVES
NORTHEAST BY THE END OF THE WEEK AS AN UPPER LEVEL RIDGE BUILDS
ACROSS THE SOUTHEAST NORTH INTO THE OHIO VALLEY. THIS ALL RESULTS IN
A PRIMARILY DRY AND INCREASINGLY HOT FORECAST FOR THE NORTH CENTRAL
GULF COAST. A VERY SMALL CHANCE OF AN ISOLATED SEABREEZE STORM WED
AFTN...BUT CHANCES NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST AS THIS
TIME. HIGHS NEAR 90 BY MIDWEEK WARM TO THE LOW 90S BY THU- FRI...AND
MID 90S BY THE WEEKEND AS 1000-850 MB THICKNESSES NEAR 1430 METERS.
IT WILL BE A FEW DEGREES COOLER ALONG AND SOUTH OF I-10 DUE TO THE
AFTERNOON SEABREEZE. LOWS WILL CLIMB TO SLIGHTLY ABOVE NORMAL LEVELS.
34/JFB

AVIATION (12Z ISSUANCE)...MOSTLY VFR CONDITIONS THROUGH 12Z TUE.
EXPECT MOSTLY SCT CUMULUS BY THIS AFTERNOON WITH BASES RANGING
FROM 3K TO 5K FT FOLLOWED BY VICINITY SHOWERS AND THUNDERSTORMS
LATER THIS AFTERNOON AND OVERNIGHT, CLOUD BASES WILL LOWER TO AROUND
2K FT NEAR THE SHOWERS AND THUNDERSTORMS. WINDS WILL BE WEST AROUND
5 KNOTS EARLY TODAY BECOMING SOUTHWEST AT 10 TO 15 KNOTS THIS
AFTERNOON AND EARLY THIS EVENING BECOMING WEST TO NORTHWEST 5 KNOTS
OR LESS OVERNIGHT. WINDS WILL BE HIGHER IN AND AROUND AFTERNOON AND
EVENING CONVECTION. 32/EE

MARINE...HIGH PRESSURE WILL GRADUALLY BUILD FROM THE WEST THROUGH
MIDWEEK RESULTING IN A LIGHT TO MODERATE WESTERLY FLOW OVER THE
MARINE AREA THROUGH MUCH OF THE WEEK. HIGHER WINDS AND BETTER SEAS
WILL OCCUR MOSTLY DURING THE AFTERNOON AND EVENING HOURS DUE TO THE
BETTER HEATING LATER IN THE DAY. SEAS WILL RANGE FROM 2 TO 3 FEET
DURING THE AFTERNOON AND EVENING HOURS AND 1 TO 2 FEET
OVERNIGHT...OUT TO 60 NM. BAY AND INLAND WATERS WILL BE A LIGHT TO
MODERATE CHOP IN THE AFTERNOON AND EVENING AND SMOOTH TO A LIGHT
CHOP OVERNIGHT AND IN THE MORNING. EXPECT A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS MOSTLY NEAR THE COAST THIS AFTERNOON AND TONIGHT
DUE TO AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE CENTRAL GULF
STATES LATER TODAY AND OVERNIGHT. RAIN CHANCES REMAIN LOW FOR THE
REMAINDER OF THE WEEK AS HIGH PRESSURE BUILDS OVER MUCH OF THE
CENTRAL GULF. 32/EE

FIRE WEATHER...VERY WARM TEMPERATURES WILL CONTINUE TO YIELD DEEP
AFTERNOON MIXING HEIGHTS ACROSS THE AREA THROUGH EARLY THIS WEEK.
HUMIDITY LEVELS MODERATE SOME TODAY AHEAD OF APPROACHING WEAK FRONT.
HOWEVER...RH IS STILL FORECAST TO BOTTOM OUT IN THE LOW TO MID 30S
ACROSS MUCH OF THE INLAND FORECAST AREA. WHILE RH WILL LOWER TO
CRITICAL LEVELS ACROSS THE FL PANHANDLE...AFTERNOON DISPERSIONS ARE
FORECAST TO FALL JUST SHORT OF RED FLAG CRITERIA. HUMIDITY DROPS IN
THE MID TO UPPER 30 PERCENT RANGE TUESDAY AFTERNOON...STAYING ABOVE
RED FLAG CRITERIA. WHILE A WIDESPREAD RAIN IS NOT EXPECTED...CHANCES
FOR A WETTING RAIN INCREASE OVER INLAND SE MS/SW AL THROUGH
TONIGHT...SHIFTING TOWARD SOUTH CENTRAL ALABAMA BY TUESDAY. RAIN
COVERAGES ARE EXPECTED TO REMAIN SCATTERED. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  89  61  90 /  20  10  05  10
PENSACOLA   69  89  67  89 /  20  20  10  10
DESTIN      70  85  70  84 /  20  20  10  10
EVERGREEN   60  89  59  90 /  30  30  05  10
WAYNESBORO  61  86  58  90 /  30  10  05  10
CAMDEN      61  87  58  90 /  30  20  05  10
CRESTVIEW   61  91  63  91 /  20  30  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 21, 4:13 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
513 AM CDT MON MAY 21 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
513 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP TO THE NORTHWEST AND MOVE
SOUTHWARD THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BE STRONG
WITH GUSTY STRAIGHT LINE WINDS AND SMALL TO MEDIUM SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

GMZ630-650-655-670-675-221200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
513 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS MAY MOVE SOUTHWARD TOWARDS THE COAST AND
JUST OFFSHORE LATE THIS AFTERNOON AND OVERNIGHT. GUSTY STRAIGHT LINE
WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.

In the hours before

Special weather statement, May 21, 1:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT MON MAY 21 2012

ALZ061-062-212000-
UPPER BALDWIN AL-UPPER MOBILE AL-
200 PM CDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BALDWIN AND EASTERN
MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 300 PM CDT...

AT 200 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
SATSUMA...OR 3 MILES NORTHEAST OF I65 AND AL 158...AND MOVING
SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SATSUMA...            SARALAND...           PRICHARD...
  I65 AND US 45...      I65 AND US 43...      I65 AND I165...
  I65 AND AL 158...     CREOLA...             CHICKASAW...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 8 AND 22.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND
HEAVY RAINFALL. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF
THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TELEVISION
OR RADIO STATIONS FOR LATER STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.

&&
Special weather statement, May 21, 1:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CDT MON MAY 21 2012

ALZ051>058-062-212030-
BUTLER AL-CHOCTAW AL-CONECUH AL-CRENSHAW AL-MONROE AL-WASHINGTON AL-
WILCOX AL-UPPER BALDWIN AL-CLARKE AL-
229 PM CDT MON MAY 21 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER...SOUTHERN
CHOCTAW...NORTHERN CONECUH...NORTHERN CRENSHAW...MONROE...
WASHINGTON...WILCOX...CLARKE AND NORTHERN BALDWIN COUNTIES IN
SOUTHWEST ALABAMA...THROUGH 330 PM CDT...

AT 227 PM CDT...A DEVELOPING LINE OF STRONG THUNDERSTORMS WAS
LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF GREENVILLE
TO 8 MILES NORTHWEST OF MONROEVILLE TO 17 MILES SOUTH OF
WAYNESBORO...AND MOVING SLOWLY SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYKIN...             SIMS CHAPEL...        ROCKVILLE...
  HOBSON...             TOXEY...              SILAS...
  GILBERTOWN...         COLLUMBURG...         YELLOW BLUFF...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 97 AND 139.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&

The radar

The Mobile radar (KMOB), 128 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clarke

When
May 21, 1:30 PM CST to 1:32 PM CST
Where
Clarke County, West Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.830, -88.130

Hail, Mobile

When
May 21, 2:07 PM CST to 2:09 PM CST
Where
Mobile County, 2 mi S of Bellefontaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.471, -88.100

Hail, Baldwin

When
May 21, 6:05 PM CST to 6:07 PM CST
Where
Baldwin County, 2 mi E of Foley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.420, -87.646

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385374, 385375, 385376.